Oklahoma, 2012

Hail and Damaging Winds in Oklahoma, September 25 to 26, 2012

September 25 to 26, 2012 · NWS OUN · 14 events in 9 counties and zones

Numerous thunderstorms, including some supercells, developed from the Texas Panhandle into southern Kansas during the afternoon. These storms moved slowly eastward through the evening and affected portions of western and central Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Numerous thunderstorms, including some supercells, developed from the Texas Panhandle into southern Kansas during the afternoon. These storms moved slowly eastward through the evening and affected portions of western and central Oklahoma. The strongest storms produced large hail and damaging winds in some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 25, 5:36 PM CST, 24 minutes earlier.

Area forecast discussion, Sep 25, 5:36 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
636 PM CDT TUE SEP 25 2012

.AVIATION...
0Z TAFS... SCATTERED SHOWERS/STORMS WILL AFFECT PARTS OF
WESTERN/NORTHERN OK AND WESTERN NORTH TX TONIGHT. THE RAIN
MAY MOVE INTO CENTRAL OK LATER THIS EVENING AND OVERNIGHT. THE
BEST CHANCE ACROSS PARTS OF NORTHERN OK. THE CHANCES ARE TOO LOW
AT SOME LOCATIONS AND AT CERTAIN TIMES FOR MENTION IN TAFS. STRONG
VARIABLE WIND GUSTS WILL BE POSSIBLE NEAR ANY THUNDERSTORM THIS
EVENING. RAIN CHANCES WILL CONTINUE WEDNESDAY ACROSS PARTS OF OK.

&&

.PREV DISCUSSION... /ISSUED 309 PM CDT TUE SEP 25 2012/

DISCUSSION...
BREEZY SSW WINDS CONTINUE THIS AFTERNOON ACROSS MUCH OF THE
FORECAST AREA...WITH A SFC LOW IN PLACE OVER THE PANHANDLE. A
STATIONARY BOUNDARY EXTENDS FROM THERE ENE THROUGH SOUTHERN
KS...WHILE A SFC TROUGH/DRYLINE EXTENDS SOUTH THROUGH EASTERN
TX PANHANDLE AND THE CAPROCK. STILL EXPECT THUNDERSTORM
DEVELOPMENT LATER THIS EVENING THROUGH THE OVERNIGHT HOURS AS
A MID LEVEL SHORTWAVE TROUGH MOVES OUT OF THE PANHANDLE. STEEP
MID LEVEL LAPSE RATES AND INCREASING MID TO UPPER FLOW/DEEP LAYER
SHEAR MAY SUPPORT SEVERE STORMS WITH HAIL AND DAMAGING WINDS THE
MAIN THREATS.

BY TOMORROW AFTERNOON...MID LEVEL SHORTWAVE RIDGING WILL MOVE
OVERHEAD AND CLOUD COVER WILL DISSIPATE FROM WEST TO EAST. LOW
LEVEL MOISTURE RETURN WILL CONTINUE WITH SOUTH WINDS REMAINING IN
PLACE THROUGH THE GULF...SO EXPECTED SLIGHTLY COOLER MAXTS FOR WED
AFTERNOON. POPS WERE DECREASED DURING THE DAY TOMORROW...BUT
SHOULD INCREASE DRAMATICALLY AFTER 00Z ALONG A STATIONARY BOUNDARY
DRAPED ACROSS THE NORTHERN FA AS ANOTHER MINOR SHORTWAVE TROUGH
MOVES OUT OF THE SOUTHERN ROCKIES. THIS TREND WILL CONTINUE
THROUGH AT LEAST FRIDAY WITH THE BOUNDARY SHIFTING SOUTHWARD EACH
DAY RESULTING IN INCREASED RAIN CHANCES ACROSS THE CENTRAL FA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  73  90  69  86 /  30  10  20  10
HOBART OK         71  90  69  85 /  30  10  30  20
WICHITA FALLS TX  73  92  70  90 /  20  10  10  10
GAGE OK           64  86  64  81 /  20  20  60  50
PONCA CITY OK     76  82  66  82 /  60  30  50  40
DURANT OK         74  90  70  88 /  10  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

11/25/25
Hazardous weather outlook, Sep 25, 10:30 AM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1130 AM CDT TUE SEP 25 2012

OKZ004>048-050>052-TXZ083>090-261000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1100 AM CDT TUE SEP 25 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING ACROSS PARTS OF WESTERN AND NORTHERN
OKLAHOMA. THE SLIGHT RISK IS GENERALLY NORTHWEST OF A STILLWATER TO
ALTUS LINE.

DISCUSSION...
A WEAK FRONTAL BOUNDARY LOCATED ACROSS SOUTHERN KANSAS INTO THE
TEXAS AND OKLAHOMA PANHANDLES WILL REMAIN NEARLY STATIONARY TODAY.
MEANWHILE... INCREASING AMOUNTS OF GULF MOISTURE WILL BE BROUGHT
INTO THE AREA AS STRONG SOUTH TO SOUTHWEST WINDS CONTINUE SOUTH OF
THE FRONT AND EAST OF A DRYLINE DEVELOPING IN THE EASTERN TEXAS
PANHANDLE. THIS MOISTURE ALONG WITH DAYTIME HEATING WILL LEAD TO AN
INCREASINGLY UNSTABLE AIRMASS TODAY ACROSS OKLAHOMA AND WESTERN
NORTH TEXAS.

BY LATE THIS AFTERNOON... A MINOR MID LEVEL DISTURBANCE... ALONG
WITH CONVERGENCE ALONG THE SURFACE BOUNDARIES... IS EXPECTED TO
RESULT IN SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT ALONG AND
NEAR THE FRONT AND DRYLINE. INSTABILITY AND MODEST WIND FIELDS WILL
BE SUFFICIENT FOR A FEW STRONG TO SEVERE STORMS...WHICH MAY AFFECT
PORTIONS OF WESTERN AND NORTHERN OKLAHOMA LATE TODAY AND THIS
EVENING. LARGE HAIL AND DAMAGING WIND GUSTS... ALONG WITH FREQUENT
LIGHTNING AND BRIEF HEAVY RAINFALL WILL BE THE PRIMARY THREATS WITH
THESE STORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY SEP 26.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
HOT TEMPERATURES AND GUSTY SOUTH TO SOUTHWEST WINDS WILL RESULT
IN ELEVATED FIRE WEATHER CONDITIONS THIS AFTERNOON. HOWEVER... WITH
INCREASING AMOUNTS OF MOISTURE MOVING INTO OKLAHOMA AND WESTERN
NORTH TEXAS... AFTERNOON HUMIDITY WILL BE SOMEWHAT HIGHER THAN
MONDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS FROM WEDNESDAY THOUGH SUNDAY
WITH THE HIGHEST CHANCES ACROSS NORTHERN AND WESTERN OKLAHOMA
WEDNESDAY THROUGH FRIDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5
AM WEDNESDAY.

In the hours before

Special weather statement, Sep 25, 5:35 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
635 PM CDT TUE SEP 25 2012

OKZ021-260000-
BECKHAM OK-
635 PM CDT TUE SEP 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BECKHAM COUNTY
UNTIL 700 PM CDT...

AT 633 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
LUTIE TEXAS...MOVING EAST AT 20 MPH.

IF THIS STORM MAINTAINS ITS INTENSITY...LARGE HAIL AND DAMAGING WIND
GUSTS WILL BE A THREAT TO THE ERICK AND TEXOLA AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A
WARNING IS ISSUED OR IF STORMS THREATEN YOU.

&&

LAT...LON 3527 10000 3532 9985 3507 9985 3504 9985
      3503 10000
TIME...MOT...LOC 2333Z 258DEG 18KT 3509 10019

11
Special weather statement, Sep 25, 5:37 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
637 PM CDT TUE SEP 25 2012

TXZ087-260000-
KNOX TX-
637 PM CDT TUE SEP 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KNOX COUNTY UNTIL 700
PM CDT...

AT 633 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF
BENJAMIN...MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
BENJAMIN AND RHINELAND.

LAT...LON 3368 9998 3376 9972 3375 9970 3351 9964
      3350 9965 3347 9999 3348 9999 3367 9999
TIME...MOT...LOC 2333Z 258DEG 18KT 3358 9999

11
Special weather statement, Sep 25, 5:48 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
ISSUED BY NATIONAL WEATHER SERVICE TULSA OK
648 PM CDT TUE SEP 25 2012

TXZ087-260015-
KNOX TX-
648 PM CDT TUE SEP 25 2012

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 715 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHERN TEXAS
     NORTHERN KNOX

AT 648 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11
MILES SOUTHWEST OF TRUSCOTT...MOVING NORTHEAST AT 25 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...GILLILAND AND
TRUSCOTT.

THIS STORM WILL BE CAPABLE OF PRODUCING DIME TO NICKEL SIZE HAIL AND
WIND GUSTS TO 50 MPH.

LAT...LON 3383 9983 3381 9983 3382 9981 3382 9979
      3370 9957 3353 9994 3360 10000 3372 10000
TIME...MOT...LOC 2348Z 233DEG 21KT 3366 9992

The radar

The Vance AFB radar (KVNX), 131 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Custer

When
September 25, 6:00 PM CST
Where
Custer County, 6.44 mi NNW of Custer City
Measured
1 in hail
Reported by
Public
Coordinates
35.750, -98.910

Public reported quarter size hail.

Thunderstorm Wind, Custer

When
September 25, 6:20 PM CST
Where
Custer County, 4.36 mi NW of Foss Res Dam
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
35.580, -99.250

Mesonet site at Butler recorded a gust to 72 mph.

Thunderstorm Wind, Washita

When
September 25, 6:45 PM CST
Where
Washita County, 3.96 mi WNW of Bessie
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
35.410, -99.050

Mesonet site at Bessie recorded a gust to 66 mph. Also recorded gusts to 57 mph and 60 mph at the prior (6:40 pm) and following (6:50 pm) observations, respectively.

Hail, Blaine

When
September 25, 7:09 PM CST
Where
Blaine County, 0.69 mi S of Homestead
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
36.140, -98.390

A trained spotter reported 2 hail.

Thunderstorm Wind, Custer

When
September 25, 7:10 PM CST
Where
Custer County, 4.45 mi WSW of Weatherford
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.500, -98.770

Mesonet site at Weatherford recorded a gust to 59 mph.

Thunderstorm Wind, Custer

When
September 25, 7:50 PM CST
Where
Custer County, 4.45 mi WSW of Weatherford
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.500, -98.770

Mesonet site at Weatherford recorded a gust to 61 mph.

Thunderstorm Wind, Kiowa

When
September 25, 8:00 PM CST
Where
Kiowa County, 0.57 mi E of (Hbr)hobart Airport
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
34.990, -99.040

Hobart ASOS recorded a gust to 59 mph.

Thunderstorm Wind, Jackson

When
September 25, 8:23 PM CST
Where
Jackson County, (Lts)altus Afb
Measured
70 kt (81 mph) measured gust
Reported by
ASOS
Coordinates
34.660, -99.290

Altus ASOS recorded a gust to 80 mph at 8:23 pm CST. A wind gust to 66 mph was also observed at 8:26 pm CST, and an emergency manager recorded 68 mph winds 1 mile west of Altus at 8:20 pm CST.

Hail, Jackson

When
September 25, 8:26 PM CST
Where
Jackson County, Altus
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.640, -99.330

Amateur radio operator reported quarter sized hail.

Thunderstorm Wind, Grady

When
September 25, 8:40 PM CST
Where
Grady County, 1.78 mi SW of Minco
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
35.290, -97.960

Mesonet site at Minco recorded a gust to 66 mph.

Hail, Tillman

When
September 25, 9:05 PM CST
Where
Tillman County, 2.85 mi W of Manitou
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.510, -99.030

Emergency manager reported quarter sized hail.

Thunderstorm Wind, Comanche

When
September 25, 9:15 PM CST
Where
Comanche County, 1.33 mi WSW of Mt Scott
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.730, -98.550

Mesonet site at Medicine Park recorded a gust to 60 mph.

Thunderstorm Wind, Comanche

When
September 26, 1:45 AM CST
Where
Comanche County, 1.33 mi WSW of Mt Scott
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.730, -98.550

Mesonet site at Medicine Park recorded a gust to 66 mph.

Thunderstorm Wind, Stephens

When
September 26, 3:55 AM CST
Where
Stephens County, 6.64 mi SW of Lake Fuqua Dam
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -97.750

Mesonet site at Ketchum Ranch recorded a gust to 70 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407517, 407519, 407520, 407521, 407522, 407523, 407524, 407526, 407534, 407528, 407529, 407531, 407532, 407533.